Alert archive / Indiana / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 71, NWS Northern Indiana

June 12, 1998LaGrange County, Indiana

NWS Northern Indiana issued this severe thunderstorm warning at Jun 12, 1998, 4:05 PM EST for LaGrange County, Indiana. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 12, 1998, 4:05 PM EST (21:05 UTC)
Expired
Jun 12, 1998, 4:55 PM EST
In force
50 min
Issued by
NWS Northern Indiana
Area
Whole counties

County LaGrange County, IN

The radar

The Northern Indiana radar (KIWX), 39 km from the middle of the area, began a volume at 21:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 12, 2:45 PM ESTTornado WatchSPC6 hr

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 9.1 hours before the alert went out and 203 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 1998-06-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 5 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 1998-06-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 127 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
5 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
650 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
127 m²/s²
0-3 km storm-relative helicity
147 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KFWA 122104 RRA
SVRFWA
INC087-122155-

BULLETIN- EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTHERN INDIANA
405 PM EST FRI JUN 12 1998

THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LAGRANGE COUNTY IN NORTHEASTERN INDIANA

* UNTIL 455 PM EST

* AT 404 PM EST... DOPPLER RADAR AT NORTH WEBSTER INDICATED A
  SEVERE THUNDERSTORM 10 MILES WEST OF LAGRANGE OR 1 MILE WEST OF
  SHIPSHEWANA MOVING EAST AT 45 MPH.

* SOME LOCATIONS IN THE PATH OF THIS SEVERE THUNDERSTORM ARE...
  SHIPSHEWANA
  SCOTT
  HOWE
  LAGRANGE
  ONTARIO

SEEK SHELTER INSIDE A STURDY BUILDING AWAY FROM WINDOWS.  SEVERE
THUNDERSTORMS PRODUCE DESTRUCTIVE HAIL AND DAMAGING WINDS.

A TORNADO WATCH IS ALSO IN EFFECT.  SEVERE THUNDERSTORMS CAN
PRODUCE TORNADOES.

MES/JM!

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 10:10 AM EST, 5 hours 55 minutes earlier.

Area forecast discussion, Jun 12, 10:10 AM EST, 5 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1010 AM EST FRI JUN 12 1998

FORECAST CONCERN THIS AFTERNOON IS SEVERE WEATHER THREAT.

12Z SURFACE ANALYSIS SHOWING SURFACE LOW JUST NORTH OF U.P. MICHIGAN..
WITH COLD FRONT TRAILING THROUGH SE WISCONSIN AND EASTERN IOWA. FRONTAL
POSITION IN GOOD AGREEMENT WITH 03Z ETA AND 00Z NGM MODEL FORECASTS.

03Z ETA FORECASTING SURFACE BOUNDARY INTO NW CORNER OF INDIANA BY
00Z... AND WEAKENING SLOWLY AS IT MOVES ACROSS THE AREA THIS EVENING.
12Z SOUNDINGS INDICATE POTENTIAL FOR MID/UPPER 80S FOR HIGHS THIS
AFTERNOON AS WEAK LOW LEVEL WARM ADVECTION WORKS INTO AREA.  UPPER
LEVEL TROUGH LEADING TO MID LEVEL COLD ADVECTION THIS AFTERNOON... WITH
STEEPENING LAPSE RATES AS THE DAY PROGRESSES.  MODEL SOUNDINGS INDICATE
CAPES INCREASING TO 2500/3000 BY EARLY AFTERNOON.. WITH LITTLE
CONVECTIVE INHIBITION.  SOUDNINGS MODIFIED WITH MAX TEMPS AROUND 85 AND
DEW POINTS AROUND 70 LEAD TO LI VALUES FROM -7 TO -9.  AIR MASS
THUNDERSTORMS POSSIBLE THROUGH THE AFTERNOON JUDGING BY DEGREE OF
INSTABILITY... BUT WIDESPREAD CONVECTION WILL PROBABLY DEPEND ON LOW
LEVEL CONVERGENCE WITH SURFACE BOUNDARY AND UPPER LEVEL FORCING WITH
ADVANCING SHORT WAVE.  WILL PROBABLY UP POPS A BIT FOR MICHIGAN
COUNTIES.. IN MORE AGREEMENT WITH INDIANA AND OHIO ZONES.
SEVERE WORDING FOR INDIANA/OHIO ZONES LOOKS GOOD.. BUT MAY KEEP MENTION
OUT OF MICHIGAN ZONES AS TIMING OF SURFACE AND UPPER LEVEL FEATURES
DOESN'T SEEM AS FAVORABLE THERE.

MODEL SOUNDINGS INDICATE CONVECTIVE TEMPS IN LOW/MID 80S.  FULL
SUNSHINE IN PLACE RIGHT NOW ALLOWING TEMPS TO JUMP UP PRETTY QUICK...
WITH READINGS IN MID/UPPER 70S AT 15Z.  WILL TAKE A WHILE FOR CU TO
FORM.. SO SEE LITTLE REASON TEMPS SHOULDN'T REACH LOW 80S CLOSE TO THE
LAKE AND MID 80S FOR REST OF AREA.

.IWX...NONE.

MARGRAF!

In the hours before

Special weather statement, Jun 12, 2:37 PM EST, 1 hour 28 minutes before
INZ003>009-012>018-020-022>025-032-OHZ001-122235-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
238 PM EST (238 PM CDT) FRI JUN 12 1998

...TORNADO WATCH IN EFFECT FOR NORTHERN INDIANA UNTIL
   900 PM EST/CDT OR 1000 PM EDT...

A TORNADO WATCH HAS BEEN ISSUED FOR THE FOLLOWING COUNTIES IN
NORTHERN INDIANA...

LAPORTE        ST JOSEPH      ELKHART      LAGRANGE
STEUBEN        STARKE         MARSHALL     KOSCIUSKO
WHITLEY        ALLEN          PULASKI      FULTON
WHITE          CASS           MIAMI        WABASH
HUNTINGTON     GRANT          NOBLE        DEKALB

STRONG THUNDERSTORMS WILL DEVELOP RAPIDLY THIS AFTERNOON AND EARLY
EVENING ACROSS NORTHERN INDIANA. THIS IS A DANGEROUS SITUATION AS
CONDITIONS ARE FAVORABLE FOR TORNADOES WITH ANY OF THE STRONG
STORMS. THE STORMS WILL MOVE EAST AT 40 MPH.

PEOPLE IN NORTHERN INDIANA SHOULD BE PREPARED TO TAKE COVER
RAPIDLY SHOULD THREATENING WEATHER APPROACH.

JAH
Special weather statement, Jun 12, 3:37 PM EST, 28 minutes before
INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-
004-005-015-016-024-025-130240-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
338 PM EST (338 PM CDT) FRI JUN 12 1998

...TORNADO WATCH UNTIL 9PM EDT FOR THE MICHIGAN COUNTIES OF
BERRIEN...CASS...SAINT JOSEPH...BRANCH...AND HILLSDALE...

...TORNADO WATCH UNTIL 9PM EST/CDT FOR NORTHERN INDIANA FROM THE
COUNTIES OF STEUBEN...DEKALB...ALLEN...HUNTINGTON...AND GRANT ON
WEST...

...TORNADO WATCH UNTIL 10PM EST/11PM EDT FOR THE INDIANA COUNTIES
OF WELLS...ADAMS...BLACKFORD...AND JAY AS WELL AS ALL OF NORTHWEST
OHIO...

THUNDERSTORMS DEVELOPED RAPIDLY THIS AFTERNOON AND WILL CONTINUE
INTO THIS EVENING. VERY LARGE HAIL...GUSTY WINDS...AND TORNADOES
ARE EXPECTED AS THESE STORMS CONTINUE TO DEVELOP THROUGHOUT THE
AREA THIS EVENING.

THIS IS A VERY DANGEROUS WEATHER SITUATION.  STAY TUNED TO NOAA
WEATEHR RADIO OR YOUR LOCAL MEDIA FOR THE LATEST STATEMENTS AND
WARNINGS.

DO NOT USE YOUR CAR TO OUTRUN A TORNADO.  CARS ARE EASILY TOSSED
AROUND BY TORNADO WINDS.  IF YOU ARE CAUGHT IN THE PATH OF A
TORNADO...LEAVE THE CAR AND GO TO A STRONG BUILDING.  IF NO
STRUCTURE IS NEARBY...SEEK SHELTER IN A DITCH OR LOW SPOT.

REAUGH
Local storm report, Jun 12, 3:46 PM EST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH WEBSTER INDIANA
346 PM EST FRI JUN 12 1998

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0305 PM    WOLFLAKE                  IN   1 INCH HAIL
06/12/98   NOBLE

0310 PM                              IN   1.75 INCH HAIL
06/12/98   NOBLE

0312 PM    BURR OAK                  IN   1.75 INCH HAIL
06/12/98   MARSHALL
Local storm report, Jun 12, 3:46 PM EST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH WEBSTER INDIANA
346 PM EST FRI JUN 12 1998

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0305 PM    WOLFLAKE                  IN   1 INCH HAIL
06/12/98   NOBLE

0310 PM                              IN   1.75 INCH HAIL
06/12/98   NOBLE

0312 PM    BURR OAK                  IN   1.75 INCH HAIL
06/12/98   MARSHALL
Local storm report, Jun 12, 4:03 PM EST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH WEBSTER INDIANA
403 PM EST FRI JUN 12 1998

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0320 PM                              IN   .5 INCH HAIL
06/12/98   KOSCIUSKO

0345 PM    TRI LAKES                 IN   1 INCH HAIL
06/12/98   WHITLEY
Local storm report, Jun 12, 4:03 PM EST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH WEBSTER INDIANA
403 PM EST FRI JUN 12 1998

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0320 PM                              IN   .5 INCH HAIL
06/12/98   KOSCIUSKO

0345 PM    TRI LAKES                 IN   1 INCH HAIL
06/12/98   WHITLEY

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 11, 7:09 PM ESTTornado WarningIWXGrant46 min
Jun 11, 7:32 PM ESTTornado WarningIWXKosciusko28 min
Jun 11, 7:44 PM ESTTornado WarningIWXElkhart31 min
Jun 11, 7:54 PM ESTTornado WarningIWXGrant46 min
Jun 11, 7:59 PM ESTTornado WarningIWXGrant, Huntington51 min
Jun 11, 8:15 PM ESTTornado WarningIWXBlackford35 min
Jun 11, 9:33 PM ESTSevere Thunderstorm WarningIWXAdams, Wells37 min
Jun 12, 2:55 PM ESTSevere Thunderstorm WarningIWXMarshall35 min
Jun 12, 3:24 PM ESTSevere Thunderstorm WarningIWXKosciusko51 min
Jun 12, 3:28 PM ESTTornado WarningIWXDeKalb, Steuben47 min
Jun 12, 3:30 PM ESTTornado WarningIWXMarshall50 min
Jun 12, 3:52 PM ESTSevere Thunderstorm WarningIWXWhitley33 min
Jun 12, 4:08 PM ESTSevere Thunderstorm WarningIWXNoble32 min
Jun 12, 4:10 PM ESTTornado WarningIWXAllen, Whitley50 min
Jun 12, 4:16 PM ESTSevere Thunderstorm WarningIWXKosciusko34 min
Jun 12, 4:23 PM ESTTornado WarningIWXMarshall, Starke47 min
Jun 12, 4:26 PM ESTSevere Thunderstorm WarningIWXSaint Joseph34 min
Jun 12, 4:37 PM ESTTornado WarningIWXWhitley33 min
Jun 12, 4:42 PM ESTTornado WarningIWXCass33 min
Jun 12, 4:48 PM ESTTornado WarningIWXElkhart32 min
Jun 12, 5:01 PM ESTTornado WarningIWXWhite34 min
Jun 12, 5:04 PM ESTTornado WarningIWXAllen36 min
Jun 12, 5:08 PM ESTTornado WarningIWXLaGrange32 min
Jun 12, 5:43 PM ESTSevere Thunderstorm WarningIWXAllen32 min

Nearby

Severe Thunderstorm Warnings in Indiana, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.